Digoxin Toxicity in Dogs
Digoxin is used to treat congestive heart failure. Its primary benefit effect is to help the heart to contract. While digoxin is useful at times, the difference between a therapeutic dosage and a toxic dosage can be slight. For that reason, the veterinarian will need to monitor the digoxin blood levels throughout treatment. Owners also need be aware of toxicity signs, as they can be subtle and may look just like a heart failure.
The condition or disease described in this medical article can affect both dogs and cats. If you would like to learn more about how this disease affects cats, please visit this page in the PetMD health library.
Symptoms and Types
One of the most significant concerns about this condition is toxicity to the heart cells themselves, called myocardial toxicity. When this occurs, abnormal heart rhythms can occur, often leading to heart failure. Typically depression, anorexia, vomiting and diarrhea are often the first symptoms an animal will display. This can result even when the medication is given at the prescribed dose because the therapeutic and toxic levels are very close.
With acute overdose, the dog may become comatose or have seizures. Any time toxicity is expected, it is important to consult with a veterinarian as the toxicity can progress quickly.
It is important to have routine blood samples to assess the digoxin level in the serum. Doses are initially based on lean body weight, yet each dog metabolizes the drug differently. Therefore, the veterinarian will take a blood sample to determine the serum digoxin level throughout the treatment, but additional blood analyses for electrolytes, organ function and cell counts are also important.
An electrocardiogram, which checks for abnormal rhythms (arrhythmias), is critical in determining the prognosis and an appropriate treatment plan.
The prediction of a disease’s outcome in advance
A record of the activity of the myocardium
Term used to imply that a situation or condition is more severe than usual; also used to refer to a disease having run a short course or come on suddenly.